Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 41, NWS Midland/Odessa, TX

November 5, 2022Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Nov 5, 2022, 11:26 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Nov 5, 2022, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2022, 11:26 AM MDT (17:26 UTC)
In effect from
Nov 5, 2022, 1:00 PM MDT
Expired
Nov 5, 2022, 7:00 PM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2538 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS74 KMAF 051726
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1226 PM CDT Sat Nov 5 2022

NMZ027-TXZ270-271-060100-
/O.NEW.KMAF.HW.W.0041.221105T1900Z-221106T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1226 PM CDT Sat Nov 5 2022 /1126 AM MDT Sat Nov 5 2022/

...HIGH WIND WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 5, 10:47 AM MDT, 39 minutes earlier.

Area forecast discussion, Nov 5, 10:47 AM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1147 AM CDT Sat Nov 5 2022

...New AVIATION...

.SHORT TERM...
(Today through Sunday afternoon)
Issued at 140 AM CDT Sat Nov 5 2022

Much cooler and drier air has arrived this morning under clear
skies, resulting in excellent radiational cooling for some
locations. Morning low temperatures for most fall into the 30s and
low 40s. A few locations will see sub-freezing temperatures around
the Marfa Plateau and northern Lea County. As the potent trough that
brought strong winds to our region and tornadoes to the ArkLaTex
region Friday continues to move east today, quasi-zonal flow returns
in its place. Weak height rises allow temperatures to rebound to
above normal across the area. Afternoon temperatures in the 70s with
sunny skies are on tap for most. Tonight is expected to be a bit
warmer with most locations only dropping into the 40s. Weak height
rises continue Sunday and temperatures are forecast to be 10 to 15
degrees above normal. Afternoon temperatures easily reach the upper
70s and low 80s for a vast majority with continued sunny skies.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 140 AM CDT Sat Nov 5 2022

The extended features very warm temperatures followed by a
cooldown late in the week. Southwesterly flow aloft will develop
over our region Tuesday as a strong upper trough moves ashore
along the West Coast. Strong southerly surface flow will bring
rich Gulf moisture back across the area and keep temperatures well
above normal. Afternoon highs will be in the upper 70s to mid 80s
with lows in the 50s/60s through mid week. A few light showers
and fog are possible each morning, but most locations will remain
dry next week.

The upper trough along the West Coast finally pushes east toward the
Plains by Thursday. This will make for another windy, warm afternoon
before a strong cold front arrives early Friday. This front could be
accompanied by a few storms over the eastern CWA, but the biggest
change will be the much cooler conditions in its wake. Highs Friday
look to be in the 50s with a widespread first freeze possible by
Saturday morning.

&&

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CDT Sat Nov 5 2022

VFR conditions will prevail next 24 hours, with a couple of high
clouds. Gusty southwest winds this afternoon will relax after
sundown, and veer to northwest Sunday as a cold front approaches
the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               45  81  52  79 /   0   0   0   0
Carlsbad                 43  79  44  76 /   0   0   0   0
Dryden                   47  79  53  79 /   0   0   0   0
Fort Stockton            48  82  51  82 /   0   0   0   0
Guadalupe Pass           45  70  50  72 /   0   0   0   0
Hobbs                    43  78  45  75 /   0   0   0   0
Marfa                    38  77  42  78 /   0   0   0   0
Midland Intl Airport     44  80  52  77 /   0   0   0   0
Odessa                   44  79  52  77 /   0   0   0   0
Wink                     42  81  46  79 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....29
AVIATION...44
Hazardous weather outlook, Nov 5, 1:17 AM MDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 AM CDT Sat Nov 5 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
217 AM CDT Sat Nov 5 2022 /117 AM MDT Sat Nov 5 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Freeze Warning is in effect through this morning for Van Horn and
the Highway 54 Corridor and northern Lea County for the first freeze
of the season.

A Hard Freeze Warning is in effect for the Marfa Plateau, and the
Davis and Chinati Mountains for the first hard freeze of the season.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

High winds will be possible Thursday afternoon through Friday
morning in the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 10:55 PM MDTHard Freeze WarningMAFBrewster, Jeff Davis, Presidio9 hr

Nearby

High Wind Warnings in New Mexico, 2022High Wind Warnings in Texas, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.